Flood, Western Ulster
- When
- December 11, 12:55 AM EST to 6:00 AM EST
- Where
- Western Ulster forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
The combination of an extensive snowpack from an early winter storm and a rainstorm on December 11, produced minor flooding on the Esopus and Schoharie Creeks as well as the Mohawk River in eastern New York. One to 2 inches of rain fell over a snowpack with a water equivalent of around 2 inches, melting most of it.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The combination of an extensive snowpack from an early winter storm and a rainstorm on December 11, produced minor flooding on the Esopus and Schoharie Creeks as well as the Mohawk River in eastern New York. One to 2 inches of rain fell over a snowpack with a water equivalent of around 2 inches, melting most of it. The result on the Esopus Creek in Ulster County was for the creek at Mount Tremper to crest at 11.9 feet, 0.9 over flood stage. The Esopus crested at 7.59 feet at Allaben, 0.59 above flood stage. On the Schoharie Creek, the excessive runoff did not happen until the following day, December 12. The creek at Breakabeen crested at 11.41 feet, 0.41 above flood stage. The creek at Burtonsville crested at 6.44 feet, 0.44 above flood stage. On the Mohawk River, the gage at Utica reached the 403.0 flood stage for a few hours on the 12th. No unusual problems were reported to the National Weather Service as a result of this minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 10, 9:45 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 945 PM EST WED DEC 10 2003 .DISCUSSION...UPDATE PRIMARILY TO CLEAN UP EVENING WORDING. MAY OR MAY NOT HAVE RO MAKE MINOR CHANGES TO GRIDS. 710 PM UPDATE ... TEMPS AT KGFL AND KVSF DOWN INTO UPPER 20S WHILE MOST AREAS REMAIN QUITE MILD. WILL UPDATE FOR MIN TEMPS AND ALSO ADD POSISIBILITY OF FZRA. WONT ISSUE ADVISORY ATTM AS BY THE TIME PRECIPITATION REACHES THERE 04-06Z TEMPERATURES MAY JUMP BACK UP. AFTN AFD... STRONG LOW PRESSURE SYSTEM NOW OVER CHICAGO WILL MOVE NORTHEAST INTO SOUTHEASTERN CANADA OVER NEXT 24 HOURS. AHEAD OF LOW...70+ KT LLJ WILL ADVECT WARM MOIST AIR INTO REGION. MODEL QPFS SIMILAR EXCEPT HIGHER RESOLUTION ETA SHOWS TERRAIN INFLUENCES BETTER AND HAS 2+ INCH MAX OVER CATSKILLS. TRIPLE POINT LOW PROGGED TO FORM OVER NORTHEAST PA AND MOVE ACROSS POCONOS...CATSKILLS..AND BERKSHIRES AND MAY BE FOCUS OF AN AREA OF 2-3 INCH RAINFALL MAXIMA. FRONT BLOWS THROUGH TOMORROW WITH PRECIPITATION BECOMING SHOWERY DURING AFTERNOON. BY EVENING...RAIN SHOWERS SHOULD TURN TO SNOW SHOWERS OVER WESTERN AREAS AS H850 TEMPS PROGGED TO FALL TO -4C. COLDER AIR MOVES INTO ALL AREAS BY FRIDAY MORNING. SOME CONCERN THAT MODELS UNDER DOING LAKE EFFECT POTENTIAL ON FRIDAY. MODELS FORECAST DOWNWIND AREAS OF LAKE ONTARIO COMING UNDER LEFT EXIT REGION OF 115KT UPPER JET. MODELS FORECAST STRONG INVERSION BUILDING DOWN AND SOME SHEAR THROUGH H500 WHICH WOULD LIMIT LAKE EFFECT...BUT CYCLONIC FLOW AT ALL LEVELS PLUS UPWARD MOTION ASSOCIATED WITH JET MAY INDICATE MUCH WEAKER INVERSION AND A SHORTWAVE MOVING THROUGH. NO HUGE AMOUNTS OF SNOW EXPECTED...BUT A FEW INCHES OF SNOW CERTAINLY POSSIBLE IN FAVORED AREAS. NEXT BIG STORM MOVES TOWARD REGION LATE SUNDAY. COULD BE ANOTHER BIG SNOWSTORM FOR AREA. NO CONSENSUS ON MODEL TRACK YET...BUT POTENTIAL IS THERE. TEMPS SEEM TO BE RIDING A YO YO. .AVIATION DISCUSSION... CURRENTLY VFR CONDITIONS WITH MVFR CIGS AT TIMES REST OF TODAY. CONDITIONS DETERIORATE TONIGHT LOWERING TO MVFR THIS EVENING THEN IFR AFTER MIDNIGHT. GLENS FALLS HAS WARMED INTO THE MID 30S AND SHOULD NOT COOL OFF ENOUGH FOR ANY FREEZING RAIN AT ONSET. STRONG LOW LEVEL JET WILL MOVE ACROSS REGION EARLY THU AM SO HAVE LLWS IN TAFS. INVERSION WILL PREVENT STRONGER WINDS FROM MIXING DOWN TO SURFACE AT TAFS SITES. ONCE FRONT MOVES THROUGH AND WINDS SHIFT AROUND TO THE WEST AFTER 18Z/THU STRONG COLD AIR ADVECTION WILL OCCUR AND GOOD MIXING. .HYDROLOGICAL DISCUSSION... A 2.3 INCH AREA OVER THE ERN CATSKILLS...WHICH COMBINED WITH SNOW MELT IS CAUSE OF CONCERN FOR SCHOHARIE...ESOPUS...AND RONDOUT. ANOTHER 1.3 INCH CENTER FROM THE SRN GREENS OF VT DOWN TO LITCHFIELD HILLS COULD SPELL TROUBLE WESTERN NEW ENGLAND CREEKS. BIGGEST CONCERN IS THAT RAINFALL AND SNOWMELT WILL OCCUR IN ONE SHORT 6 HOUR PERIOD CAUSING RAPID RISES...ESPECIALLY ON SMALL CREEKS TOMORROW MORNING. THERE IS ALSO CONCERN REGARDING THE TIDES/CURRENTS IN ALBANY DUE TO CONDITIONS AT THE PORT...AND THIS STORM WILL LIKELY GENERATE A SIGNIFICANT RISE ON THE HUDSON RIVER LEVELS AND ALSO STRONG SOUTHWARD CURRENTS ON THE EBBING TIDES THURSDAY NIGHT AND FRIDAY AS THE RUNOFF AND MELT GET TO TROY AND ALBANY. RIVER ICE IS MUCH THICKER THAN NORMAL...AND THIS COULD ALSO COMPLICATE THINGS IN COLDER AREAS. .ALY...SPS FOR URBAN AND SMALL STREAM FLOOD POTENTIAL AND GUSTY WINDS OVER HIGHER ELEVATIONS.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 443 AM EST WED DEC 10 2003 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082> 084-VTZ013>015-110000- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...NO SEVERE WEATHER IS FORECAST FOR TODAY. .DAYS TWO THOUGH SEVEN...WIND WILL BECOME RATHER STRONG LATE THURSDAY AND THURSDAY NIGHT...OTHERWISE NO POTENTIALLY HAZARDOUS WEATHER IS FORESEEN THROUGH DAY 7. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP C 1042PM WED DEC 10 2003 #1 0000001 000 CHQT WLSR CSAP CPAP 04276 FILE 28 SP SIDNEY NY1120100 DEC 10-03CANCEL TO APTS REF 4274 FILE 28 DEC 10 RE ROAD CLOSURE - STATE HIGHWAY 28 DELAWARE COUNTY BOTH LANES OF STATE HIGHWAY 28 IN THE TOWN OF MEREDITH HAVE BEEN REOPENED. (PREVIOUSLY CLOSED DUE TO TRACTOR TRAILER ACCIDENT) AUTH LT STEPHEN T FARAGO RENDO 22:40 OPER - RENDO,DOROTHY M 2242
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328168, 5328170, 5328169.